Friday, 29 August 2014

My decision to stop taking birth control



Most of my readers will know that through most of the duration of this blog I’ve been in a long distance relationship. Seven weeks ago I moved across the world to live with my partner, but before that we saw each other only once every five to six months, for visits of three to five weeks. Since we were only seeing each other on rare, predetermined dates, and we’ve been in an exclusive relationship, I used birth control pills on the weeks we were together and stopped taking them for the months in between.
The first two times I took norimin (a combined estrogen and progesterone pill) were during my visits to Sweden in December 2012 and July 2013. I didn’t notice any weird side effects at the time, but I did suffer yeast infections during both trips. At the time I figured they must have been because of something I’d done wrong (I’m already predisposed to yeast problems, so things like staying in wet clothes too long can cause me to develop an infection quite easily), but I’ve recently discovered that birth control medications can cause yeast infections due to increased yeast infections. Given that I’ve had the problem whenever I’ve been on the medication, but have been fine in between, I’m now pretty certain that the medication was responsible.
The third time I used the medication was last December, in New Zealand, and in the five weeks that I took it I gained about six kgs. On a naturally small, 50 kg frame that was pretty significant: it meant that I couldn’t comfortably fit some of my clothes anymore, including my bras, and I felt and looked quite different. I was happy enough to gain a little weight – I’d actually been trying and failing to do that for over a year – but while I was on the medication it seemed like I was going to continue steadily gaining weight whether I liked it or not. I couldn’t control my appetite. I went from being satisfied with three smallish meals a day to eating bigger meals and snacking constantly in between. I was thinking all the time about food. I realized that if I was going to stay on the medication for more than five weeks, which I had been planning to do, I was going to have to make efforts to accommodate my new appetite and moderate my weight gain. I’ve always lived with the privilege of not having to think about what I eat beyond whether I’m getting proper nutrition, because my metabolism just took care of whatever fat or carbs I consumed without it having any impact on my weight or size. The change disconcerted me.
When I stopped taking the pills in January most of the weight came right off again. My appetite and metabolism went back to normal, but I knew that in a few months time I would finally be living with my partner on a long-term basis, and that meant continuing to take the pills and dealing with whatever side effects I encountered, or choosing another contraceptive instead. This was when I started considered the copper IUD, which works by using copper as a spermicide. The copper IUD doesn’t interact with hormones or medications, it lasts for more than five years, it’s as effective as permanent sterilization (but much more easily reversible, obviously) and in New Zealand it is subsidized by the government, making it free apart from the cost of having a doctor insert it. The main downsides of the IUD are that it can cause significant changes in menstrual flow and that the insertion and the period immediately afterwards are often very painful.
I actually even made an appointment to have the IUD inserted, but I ended up chickening out. It seemed too close to when I was leaving New Zealand and I didn’t want to be dealing with an irritating or painful aftermath in my first weeks in Sweden. Instead I got a few months’ supply of pills and determined to be very careful about my diet and exercise while taking them. This time I found noticed little difference in my appetite, which I attribute mainly to my improved ability to create wholesome, filling meals for myself, but there were changes in my body nonetheless. This time one of my breasts grew and not the other. I started having problems with excessive yeast again. A couple of weeks after I arrived here, I discovered a new lump on my right breast, underneath one that has been there since it I had it diagnosed as a benign fibroadenoma three years ago. I went to see a doctor as soon as I could, knowing that they were going to have to refer me to a specialist clinic before I could get any verdict. I tried not to worry about it, because most of the lumps that can develop in breast tissue are harmless, but I did have an aunt who died of breast cancer, so it’s been playing on my mind a bit. Yesterday I finally got into the specialist and found out that the new lump is a benign cyst caused by hormonal imbalance, which made the breast produce liquid faster than it could absorb it.
I had already been pretty much convinced that the lump was directly related to the birth control, after checking the pamphlet that came with it and seeing it listed among the side effects. After reading that the medication could cause major changes in breast tissue and also increased the user’s risk of developing breast cancer, I decided I had had enough and stopped taking it immediately. To me, the kinds of side effects I was experiencing – none of which are very out of the ordinary, apparently – were totally unacceptable. It makes sense, when you think about it, because of course women’s natural hormonal levels vary, so giving everyone the same dosage of estrogen is bound to result in hormonal imbalances for many people. For a lot of women this causes changes in their libido and their mood as well as their bodies. The normalization of these very troubling side effects is really concerning to me. Coming off the pill has meant that my partner and I couldn’t do some of the stuff we’d like to for a while, but that was a sacrifice I was totally willing to make in order to feel like I had control over my body and an understanding of what was happening inside it again.

A couple weeks ago my partner and I dropped in at our local Ungdomsmottagning (a Swedish youth sexuality clinic) and made an appointment to talk to someone about the copper IUD. Their service was excellent, and today (a week after our consultation) I’m going to have the IUD inserted for no cost at all. I will be blogging the experience, to provide some insights for anyone else on the fence about the copper IUD or just curious about how it feels. Feel free to leave questions in the comments; I’ll try to answer them all as best I can!

No comments:

Post a Comment